Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Compactness of Floquet isospectral sets for the matrix Hill's equation

Author: Robert Carlson
Journal: Proc. Amer. Math. Soc. 128 (2000), 2933-2941
MSC (2000): Primary 34A55; Secondary 34L40
Published electronically: April 7, 2000
MathSciNet review: 1709743
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $\mathcal{M}(Q)$ denote the set of self adjoint $K \times K$ potentials for the matrix Hill's equation having the same Floquet multipliers as $-D^2 + Q$. Elementary methods are used to show that $\mathcal{M}(Q)$ has compact closure in the space of continuous matrix valued functions.

References [Enhancements On Off] (What's this?)

  • 1. L. Ahlfors, Complex Analysis, McGraw-Hill, New York, 1966. MR 32:5844
  • 2. B. Després, The Borg theorem for the vectorial Hill's equation, Inverse Problems 11 (1995), 97-121. MR 96a:34158
  • 3. A. Finkel, E. Isaacson and E. Trubowitz, An explicit solution of the inverse periodic problem for Hill's equation, SIAM J. Math. Anal. 18 (1987), no. 1, 46-53. MR 88d:34037
  • 4. C. Fulton and S. Pruess, Eigenvalue and eigenfunction asymptotics for regular Sturm-Liouville problems, Journal of Mathematical Analysis and Applications, 188 (1994), no. 1, 297-340. MR 96e:34144
  • 5. J. Garnett and E. Trubowitz, Gaps and bands of one dimensional periodic Schrödinger operators, Comment. Math. Helvetici 59 (1984), 258-321. MR 85i:34004
  • 6. K. Iwasaki, Inverse problem for Sturm-Liouville and Hill Equations, Annali di Matematica, Pura ed Applicata (1987), 185-206. MR 89d:34053
  • 7. T. Kappeler, Fibration of the phase space for the Korteweg-De Vries equation, Annales de l'Institute Fourier 41 (1991), no. 1, 539-575. MR 92k:58212
  • 8. P. Lax, Periodic solutions of the KdV equation, Communications on Pure and Applied Mathematics 28 (1975), 141-188. MR 51:6192
  • 9. W. Magnus and S. Winkler, Hill's Equation, Dover, New York, 1979. MR 80k:34001
  • 10. H.P. McKean and P. van Moerbeke, The spectrum of Hill's equation, Inventiones Math. 30 (1975), 217-274. MR 53:936
  • 11. H.P. McKean and E. Trubowitz, Hill's operator and hyperelliptic function theory in the presence of infinitely many branch points, Communications on Pure and Applied Mathematics 29 (1976), 143-226. MR 55:761
  • 12. J. Ralston and E. Trubowitz, Isospectral sets for boundary value problems on the unit interval, Ergod. Th. and Dynam. Sys. 8 (1988), 301-358. MR 89m:34035
  • 13. E. Trubowitz, The inverse problem for periodic potentials, Communications on Pure and Applied Mathematics 30 (1977), 321-337. MR 55:3408

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34A55, 34L40

Retrieve articles in all journals with MSC (2000): 34A55, 34L40

Additional Information

Robert Carlson
Affiliation: Department of Mathematics, University of Colorado at Colorado Springs, Colorado Springs, Colorado 80933

Keywords: Hill's equation, inverse spectral theory, KdV
Received by editor(s): November 10, 1998
Published electronically: April 7, 2000
Communicated by: Hal L. Smith
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society